MEDICALLY REVIEWED

Hay Fever Tea Sold in Japan Found to Contain Steroid

hay fever steroid

Hay fever is a common condition affecting millions worldwide, causing symptoms such as sneezing, itching, and a runny nose. While there are many over-the-counter remedies available, some individuals turn to alternative treatments such as herbal teas. 

Recently, a Japanese health tea, advertised as “effective for hay fever,” has been found to contain the steroid dexamethasone, a potentially harmful substance.

Hay Fever: What Is It?

Hay fever, also known as allergic rhinitis, is a common allergic reaction that affects the upper respiratory tract. It’s caused by allergens such as pollen, dust mites, and animal dander. Symptoms may include sneezing, runny or stuffy nose, itching, and watery eyes. Hay fever can significantly impact an individual’s quality of life, affecting their ability to work and sleep.

Discovery of Dexamethasone

The National Consumer Affairs Center of Japan recently announced that “Jamu Tea Black,” sold over the internet by Osaka-based company Kohjuku, contains the steroid. Food products cannot use dexamethasone due to its anti-inflammatory properties. The package claims the tea “relieves severe symptoms of hay fever,” which may violate the pharmaceuticals and medical devices law.

What is Dexamethasone?

Doctors use dexamethasone, a type of steroid, to treat different conditions, such as allergies, asthma, and inflammatory diseases. It works by reducing inflammation in the body, which can help alleviate symptoms such as swelling, redness, and itching. The steroid is usually prescribed by a doctor in the form of tablets, injections, or topical creams. However, regulatory bodies have not approved the use of dexamethasone in food products, and ingesting the steroid can cause serious health problems.

Consumer Alert

A 13-year-old patient who saw the tea on a TV program and drank it for four months starting in December 2021, complained that a blood test had shown decreased adrenal cortical hormone and other levels. The centre is urging people to consult a doctor, as those who have been consistently ingesting items containing steroids may see an impact on their bodies if they suddenly stop taking those items.

Health Risks Associated with Dexamethasone

Steroids can have serious side effects, including worsening infections and causing convulsions. It is alarming that a product that claims to offer relief for hay fever symptoms contains such a potentially harmful substance. Remember that steroids are powerful medications that one should only take under a doctor’s supervision.

Conclusion

While the idea of natural remedies may be appealing, it is vital to remain vigilant when it comes to alternative treatments. Always check with a medical professional before consuming anything that claims to offer health benefits. Many safe and effective treatments are available for individuals seeking relief from hay fever symptoms. Be sure to read product labels and check with a doctor before taking any new medication or supplement.

The National Consumer Affairs Center of Japan’s discovery highlights the importance of strict regulation in the supplement industry to ensure the safety and well-being of consumers. Companies selling health products must adhere to strict guidelines and regulations to prevent any potential harm to their customers.

As we celebrate the benefits of natural remedies and alternative treatments, we must remain aware of their potential risks and consult with medical professionals before using them. This discovery highlights the importance of always checking product labels and researching the ingredients of any new treatment we try.

Share via

Also worth reading

People also read: